MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-375-16
Medical Device Problem Codes Unintended Ejection (1234); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex was returned for evaluation; product analysis is in progress.A follow-up mdr will be submitted when the investigation is complete.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that as the pipeline was being deployed, it was attempted to pack the pipeline at the neck and it appeared to twist.The device was attempted to be resheathed and the pipeline separated from the resheathing silicon pad and deployed itself half in the catheter.The pipeline was reported to have been implanted.No patient injury occurred.The pipeline and the accessory devices were prepared as indicated in the ifu.This event occurred during the treatment of a right internal carotid artery, unruptured, saccular aneurysm.The max diameter was 10mm with a neck width of 4mm.The landing zone was 3.3mm distally and 3.75mm proximally.The anatomy was moderate in tortuosity.It was noted that the physician wanted to resheath the pipeline due to it being twisted.
 
Additional Manufacturer Narrative
The pipeline flex pusher and catheter were returned for analysis.The pipeline flex braid was not returned as it was implanted.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.No bend was observed on the pusher.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.Based on the analysis findings, the pipeline flex and catheter were not confirmed to have failure to open and resistance during delivery.No damages were found with the returned pipeline flex pusher and catheter.Since the pipeline flex braid was not returned; any contribution of the braid to the issue could not be determined.It is likely that the patient tortuous anatomy may have contributed to the failure to open issue.In addition, it is possible that the pipeline flex was deployed past the resheathing marker; causing the pipeline flex braid to come off from the resheathing pad during resheathing.Per our instructions for use: "the pipeline flex embolization device can be re-sheathed until the re-sheathing marker has reached the distal marker of the micro catheter." "begin to deliver the device using a combination of unsheathing the pipeline flex embolization device and pushing delivery wire simultaneously.After the distal end of the pipeline flex embolization device has successfully expanded, deploy the remainder of pipeline flex embolization device by pushing the delivery wire and/or unsheathing the pipeline flex embolization device.Re-sheathing and/or manipulation of the micro catheter, by locking down the delivery wire and moving both as a system, may facilitate expansion of the pipeline flex embolization device.Carefully inspect the deployed pipeline flex embolization device under fluoroscopy to confirm that it is completely apposed to the vessel wall and not kinked.If the device is not fully apposed or is kinked, consider using a balloon catheter, micro catheter, or guide-wire to fully open it.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8661367
Report Number2029214-2019-00504
Device Sequence Number16665729
Product Code OUT
UDI-Device Identifier00847536015609
UDI-Public00847536015609
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/08/2021
Device Model NumberPED-375-16
Device Catalogue NumberPED-375-16
Device Lot NumberA595078
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2019
Initial Date Received by Manufacturer 05/06/2019
Supplement Date Received by Manufacturer07/24/2019
Initial Report FDA Received Date06/02/2019
Supplement Report FDA Received Date08/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Patient Weight87